Alert archive / Pennsylvania / Heat Advisories in 2011

Heat Advisory 3, NWS State College, PA

July 20, 201117 counties in Pennsylvania

NWS State College, PA issued this heat advisory at Jul 20, 2011, 1:43 PM EDT for 17 counties in Pennsylvania. It took effect at Jul 21, 2011, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2011, 1:43 PM EDT (17:43 UTC)
In effect from
Jul 21, 2011, 12:00 PM EDT
Expired
Jul 21, 2011, 8:00 PM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Fulton County, PA, Huntingdon County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this heat advisory went out at Jul 20, 11:33 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 11:33 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1133 AM EDT WED JUL 20 2011

.SYNOPSIS...
AN EXPANSIVE RIDGE OF HIGH PRESSURE BUILDING EASTWARD FROM THE
CENTRAL PLAINS STATES WILL BRING A PROLONGED STRETCH OF HOT AND
HUMID WEATHER TO CENTRAL PENNSYLVANIA THROUGH THE WEEKEND. A COLD
FRONTAL PASSAGE WILL BRING RELIEF FROM THE HEAT WAVE BY EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WAS THINKING OF TAKING SHOWERS OUT...BUT WITH WEAK WIND
SHIFT LINE ACROSS EASTERN AREAS LEFT OVER FROM YESTERDAY...
AND BUILDING LINE OF CU JUST SE OF THE OFFICE...SW TO NEAR
AOO...WILL KEEP SLIGHT CHC POPS IN ACROSS THE EASTERN
PART OF THE AREA.

MAIN CHANGE TO PACKAGE WAS TO ADJUST CLDS A TAD...AND
SEND OUT NEW NPW.

WILL CONTINUE TO LOOK OVER HEAT SITUATION THIS AFTERNOON.

507 AM DISC...

STRONG THETA E BOUNDARY EXISTS ON A NORTH SOUTH ORIENTATION
PERPENDICULAR TO A STATIONARY FRONT ALONG THE MASON DIXON LINE. AS
THIS BOUNDARY MOVES TO THE SOUTH EAST THIS AFTERNOON...THERE IS A
CHANCE FOR ISOLATED CONVECTION. THIS THETA E BOUNDARY WILL ALSO
AFFECT THE STRONG HUMIDITIES ACROSS THE REGION TODAY.

A RIDGE OF HIGH PRESSURE CONTINUES TO BUILD OVER THE MID WEST AND
WILL PROG EASTWARD TODAY.

TEMPERATURES WILL REACH MAXIMUMS IN THE LOW 90S IN THE NW TO THE
MID 90S IN THE SE. WITH HIGH HUMIDITIES FROM STRONG MOISTURE
ADVECTION APPARENT TEMPERATURES WILL BE AROUND 100 MID TO LATE
AFTERNOON IN THE SOUTH EAST CORNER OF THE STATE. AS STATED EARLIER
THERE IS A SLIGHT CHANCE FOR CONVECTION...THOUGH NOTHING
WIDESPREAD IS EXPECTED. THE CLEAR SKIES AND LOW LEVEL MOISTURE
WILL ALLOW AGAIN FOR PATCHY FOG TONIGHT AND INTO TOMORROW.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE MAIN STORY REMAINS THE DANGEROUS HEAT WAVE BUILDING AND
INTENSIFYING EASTWARD INTO THE MID ATLANTIC REGION FROM THE
CENTRAL PLAINS STATES. ENSEMBLE-BASED HEAT THREATS PAGE IS
CLEARLY POINTING TOWARD A POTENTIAL HIGH IMPACT HEAT EVENT WITH
STRONG POSITIVE ANOMALIES NOTED IN ALL OF THE KEY FORECAST FIELDS.

THE COMBINATION OF NEAR RECORD TO RECORD HIGHS AND HIGH DEWPOINTS
IN THE UPPER 60S AND LOWER 70S WILL LIKELY PRODUCE HEAT INDEX /HX/
VALUES AROUND 100 DEGREES IN MANY LOCATIONS THUR AND FRI...WITH
SOME AREAS IN THE MIDDLE TO LOWER SUSQUEHANNA VALLEY LIKELY
REACHING EXCESSIVE HEAT WARNING CRITERIA WITH HX VALUES EXCEEDING
104F.

EXPANDED THE EXCESSIVE HEAT WATCH FOR THU INTO THE MIDDLE AND
UPPER SUSQ VLY. CONFIDENCE IN HX VALUES ABV 104 IN TIOGA AND
SULLIVAN COS IS LOW BUT THE NWD EXPANSION WAS MORE OF A
COLLABORATION ISSUE. HAVE ALSO ISSUED A NEW EXCESSIVE HEAT WATCH
FOR FRI /IN COLLABORATION WITH PHI/ TO INCLUDE THE MIDDLE AND
LOWER SUSQ VLY GIVEN HIGH CONFIDENCE. HX VALUES SHOULD MEET HEAT
ADVISORY CRITERIA /100-104F/ THU-FRI OVR THE SCNTRL MTNS AND WILL
CONTINUE TO HIGHLIGHT THIS IN THE HWO. PEAK HEAT DAYS LOOK TO BE
THU INTO FRI...BUT IT WILL REMAIN ALMOST AS HOT ON SAT AND COULD
SEE A NEED FOR HEAT ADVY HEADLINE FOR AT LEAST THE LWR SUSQ VLY.
OVERNIGHT TEMPS LATE THIS WEEK WILL BE VERY MILD AND MUGGY...AS
THE HARRISBURG/LANCASTER METRO AREAS MAY NOT DROP BELOW 80F. AIR
QUALITY WILL ALSO BE AN ISSUE WITH CODE ORANGE LEVELS LKLY THRU
THE PD IN THE SE.

700MB TEMPERATURES OF +12-13C SHOULD PROVIDE A STRONG CAP ON THU.
WILL ONLY MENTION SCHC TSTMS ACRS THE XTRME NW MTNS...LOCATED ON
THE NRN PERIPHERY OF THE ANOMALOUS UPPER RIDGE AND CLOSEST TO THE
BELT OF WLYS AND ELONGATED LLVL FNTL ZONE STRETCHING FM NRN NEW
ENG SWWD ACRS THE GRT LKS INTO THE CORN BELT.

TEMPERATURES ALOFT COOL SLIGHTLY ON FRI AS THE UPPER HIGH IS
SUPPRESSED SLIGHTLY SWD WITH S/WV TRACKING EWD NEAR JAMES BAY.
THIS SHOULD ALLOW THE AFOREMENTIONED FNTL ZONE TO PRESS SWD INTO
PA AND POSSIBLY TRIGGER A FEW ISOLD TO SCT TSTMS. OVERALL CVRG
SHOULD BE MINIMAL AND KEPT POPS IN THE SCHC CATG. THE FNT IS FCST
TO REACH THE MASON DIXON LINE BY SAT AND PIVOT TO A QUASI STNRY
NW-SE ORIENTATION BY SAT NGT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE HEAT WAVE WILL BE LOSING ITS GRIP ON THE REGION AT THE START
OF THE PD AND EVENTUALLY BE SUPPRESSED BY EARLY NEXT WEEK...AS A
MORE PRONOUNCED S/WV TRACKING EWD ALONG THE US-CANADIAN BORDER
CARVES OUT A TROUGH OVR THE NE CONUS AND DRIVES A COLD FRONT SEWD
FROM THE GREAT LKS. SUN WILL STILL BE HOT AND MUGGY AHEAD OF THE
FNT BEFORE COOLER/DRIER AIR ARRIVES LATER MON INTO TUE BEHIND A
STRONG COLD FROPA. USING THE 20/00Z GEFS PWAT FIELD AS A PROXY FOR
THE FNTL BNDRY...THE FROPA TIMING WOULD BE MON AFTN/EVE. THERE
ARE SOME DETAIL DIFFS BEYOND F156 BUT IN GENERAL THE DATA SHOWS
HIGH PRES PROVIDING FAIR/DRY WX FOR TUE-WED AS THE UPPER TROUGH
LIFTS NEWD. THIS MAY ALLOW A RETURN OF THE HEAT AND HUMIDITY AND
HEIGHT RISE AT DY8+. THE ECMWF IS MORE AGGRESSIVE IN BUILDING A
590+ DM RIDGE BACK INTO THE AREA BY NEXT WED/THUR.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
PATCHY FOG AND LOW CLDS...WILL BE THE MAIN AVIATION CONCERN FROM
NEAR IPT... ACROSS UNV...TO NEAR JST UNTIL AROUND 9 AM.

507 AM DISC...

AS THE WIND BECOMES CALM AND SKIES BECOME CLEAR. MOS GUIDANCE
INDICATES A POTENTIAL OF IFR VSBYS BTWN 06Z-12Z AT MOST LOCATIONS.
HOWEVER...CONDITIONAL CLIMATOLOGY WOULD SUGGEST THE BEST CHANCE OF
LOW VSBYS ARE AT BFD...UNV...IPT AND LNS BTWN 09Z- 12Z.

THE NEAR STATIONARY FRONT ALONG THE MASON DIXON LINE...AND THE
MOIST NW FLOW COULD ALLOW FOR SOME ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH THE FIRST HALF OF THE DAY. ANY STORMS WILL
BE WEAK AND SHORT LIVED WITH HEAVY RAIN THE MAJOR THREAT.

ANY FOG WILL DIMINISH BY LATE WED MORNING. HOWEVER...HAZE MAY
RESTRICT VSBYS TO THE 6-9SM RANGE INTO THE AFTN. THERE IS JUST A
SLIGHT CHC OF A LATE DAY TSRA DEVELOPING ALONG THE STALLED OUT
FRONTAL BOUNDARY OVR SE PENNSYLVANIA.

OUTLOOK...
THU...EARLY FOG POSSIBLE SE.
FRI-SAT...ISOLATED PM TSRA IMPACTS.
SUN...PM TSRA IMPACTS POSSIBLE.

&&

.CLIMATE...
RECORD HIGHS AT HARRISBURG /MDT/ AND WILLIAMSPORT /IPT/ FOR JULY
21-23...

..MDT..
101 7/21 1999
101 7/22 1926
101 7/23 1999

..IPT..
101 7/21 1934
100 7/22 1926
99  7/23 1955

THE PROLONGED STRETCH OF HOT TEMPERATURES ABOVE 90F THROUGH
SUNDAY COULD RANK IN THE TOP 5 ALL TIME FOR CONSECUTIVE DAYS
>90F AT BOTH SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR PAZ028-036-037-041-042-046-049>053-056>059-063>066.
EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING FOR PAZ028-036-046-049>053-056>059-063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...CERU/MARTIN
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...CERU/MARTIN
CLIMATE...STEINBUGL
Hazardous weather outlook, Jul 20, 4:03 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT WED JUL 20 2011

PAZ037-041-042-210815-
TIOGA-NORTHERN LYCOMING-SULLIVAN-
403 AM EDT WED JUL 20 2011

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-024>027-033>035-045-210815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-SOUTHERN CLINTON-
403 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES AROUND 100 DEGREES ARE POSSIBLE THURSDAY AND
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-046-049>053-056>059-063>066-210815-
JUNIATA-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
403 AM EDT WED JUL 20 2011

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Jul 20, 12:27 AM EDTSpecial Weather StatementCTPFranklin48 min
Jul 20, 12:34 AM EDTAreal Flood AdvisoryCTPFranklin116 min
Jul 20, 3:59 AM EDTExcessive Heat WatchCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 10 more10 hr
Jul 20, 1:43 PM EDTExcessive Heat WarningCTPAdams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 12 more30 hr
Jul 20, 1:43 PM EDTExcessive Heat WarningCTPAdams, Clinton, Columbia, Cumberland, Dauphin, Franklin and 12 more54 hr
Jul 20, 1:43 PM EDTHeat AdvisoryCTPBedford, Blair, Centre, Clinton, Fulton, Huntingdon and 2 more54 hr

Nearby

Heat Advisories in Pennsylvania, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.